Heavy Snow, Jemez Mountains
- When
- March 8, 2:00 PM MST to March 10, 1:00 AM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- COOP Observer
Snowfall amounts of 4-13 inches were reported.
A low pressure system centered off the California coast spread precipitation over portions of New Mexico throughout the day on the 8th. Initial rain bands formed in central and western New Mexico and brought decent amounts of precipitation along with thunder and lightning.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A low pressure system centered off the California coast spread precipitation over portions of New Mexico throughout the day on the 8th. Initial rain bands formed in central and western New Mexico and brought decent amounts of precipitation along with thunder and lightning. Snow began to fall in western and northern high terrain areas of the state into the evening of the 8th. As the low moved east throughout the overnight hours, by around 11am, the low center was near the Four Corners region. The low began to elongate into the afternoon of the 9th as it ejected out of northeastern Colorado with continued wrap around precipitation affecting northeastern New Mexico through early Sunday morning. This system brought moderate snow to areas of New Mexico along with high winds which caused near white out conditions along the New Mexico/Colorado border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 8, 11:20 AM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1120 AM MST FRI MAR 8 2013 .UPDATE... EXPANDED THE PREVIOUS WIND ADVISORY TO INCLUDE AREAS BETWEEN THE RIO PUERCO AND MIDDLE RIO GRANDE VALLEY...AS WELL AS THE GLENWOOD AREA AND SAN FRANCISCO RIVER VALLEY WHERE STRONG SWLY FLOW WILL BE NICELY ALIGNED WITH THE TERRAIN. ADDITIONALLY...THESE PATTERN OFTEN RESULT IN A QUASI-BARRIER JET FOR THE MIDDLE RIO GRANDE VALLEY...WITH WINDS STAYING MORE SOUTHERLY. NO CHANGES TO WINTER WEATHER HIGHLIGHTS. OTHERWISE...LARGE-SCALE FORCING FOR LIFT INCREASING OVER CENTRAL/WESTERN NEW MEXICO EVIDENCED BY COLDER CLOUD TOPS THAT HAVE BEGUN TO EXPAND NEAR/WEST OF THE CONTINENTAL DIVIDE. CORE OF THE MAIN UPPER LOW WELL TO OUR WEST...AND JUST MOVING ONSHORE NEAR SAN DIEGO. THE MAIN LOW HAS LIKELY BOTTOMED OUT AS UPSTREAM KICKER SYSTEM OVER SW OREGON BEGINS TO DROP SOUTH. AHEAD OF THIS SYSTEM... NOT A GREAT SUB- TROPICAL TAP BUT NOT AS DISAPPOINT LY DRY AS IT LOOKED 24 HOURS AGO. IN FACT...WIDESPREAD 1+ INCH PRECIP TOTALS OVER THE CENTRAL/WESTERN RIM COUNTRY OF ARIZONA PAST 12 HOURS OR SO. EXPECT SHOWERS TO STEADILY INCREASE IN COVERAGE OVER THE WESTERN TWO- THIRDS OF THE AREA DURING THE AFTERNOON INTO THE EVENING AS THE ASSOCIATED SURFACE TO LOWER MID-LEVEL BAROCLINIC ZONE PRESSES EASTWARD AND THE LOW BEGINS TO LIFT NEWD AND ACCELERATE. SNOW ACCUMULATION LEVELS LOWERING TO BETWEEN 6500-7000 FEET WEST OF THE DIVIDE BUT REMAINING QUITE HIGH FOR THE REMAINDER OF THE AREA UNTIL EARLY EVENING. KJ && .PREV DISCUSSION...1051 AM MST FRI MAR 8 2013... .AVIATION... 18Z TAF CYCLE MESSY WEATHER SCENARIO SHAPING UP DURING THE NEXT 24 HOURS OR SO. PACIFIC STORM SYSTEM CURRENTLY SPREADING SHOWERS INTO WESTERN NEW MEXICO. INITIALLY HIGH ELEVATION SNOW SO HAVE RAIN TRANSITIONING INTO A RAIN/SNOW MIX LATER TONIGHT. INITIALLY MVFR CONDITIONS WITH POSSIBLE IFR DURING THE RAIN TO SNOW CHANGEOVER. MAIN THREAT FOR RAIN AND SNOW WITH VIS/CIG RESTRICTIONS AS WELL AS MTN TOP OBSCD MID AFTERNOON INTO THE OVERNIGHT HOURS TONIGHT. WIND WILL BE THE OTHER AVIATION HAZARD. WINDS ALOFT INCREASING AND THIS WILL TRANSLATE TO THE SURFACE. GUSTS BETWEEN 35 TO 40 KT POSSIBLE AT ABQ...LVS...TCC...ROW AND SAF. PERHAPS EVEN STRONGER FOR A SHORT DURATION IN THE VICINTY OF SHOWERS. WILL CAPTURE BLDU AND VIS RESTRICTIONS AT ROW BUT CANT RULE OUT SOME OTHER TERMINAL SPOTS. PACIFIC COLD FRONT WILL SWING ACROSS THE FORECAST AREA FROM WEST TO EAST LATER TONIGHT AND HAVE CAPTURED THE WIND DIRECTION CHANGE IN TERMINAL FORECASTS SATURDAY MORNING. WIND SPEEDS WILL LESSEN OVERNIGHT SOME MOST AREAS AS THE ATMOSPHERE DECOUPLES BUT WILL PICK BACK UP WITH THE FRONTAL PASSAGE. ESPECIALLY BY MID MORNING SATURDAY AS THE FLOW ALOFT WILL BE FAIRLY STRONG. 50 .PREV DISCUSSION...317 AM MST FRI MAR 8 2013... NOT A GREAT DEAL OF CHANGE WITH THE OVERALL FORECAST THIS MORNING. THE LATEST GUIDANCE HAS COME TOGETHER MUCH BETTER WITH THE DETAILS OF THE QPF FIELDS AND WINDS FOR THE NEXT COUPLE DAYS. THE 540DM H5 UPPER LOW SLIDING INTO SOUTHERN CALIFORNIA WILL PROGRESS EAST THEN SHIFT EAST NORTHEAST THROUGH TONIGHT AND CROSS NORTHERN NEW MEXICO SATURDAY. THE WAVE WILL OPEN UP TO NEAR 548DM AS ITS TRACKS ACROSS NORTHERN NM SATURDAY THEN STRENGTHEN AGAIN SLIGHTLY AS IT SHIFTS INTO THE GREAT PLAINS. PWAT VALUES PER GFS ARE AROUND 1 STANDARD DEVIATION ABOVE CLIMO. SSW FLOW AHEAD OF THE WAVE WILL BE VERY IMPRESSIVE AND WARM ADVECTION AS SUCH WILL LIMIT SNOW ACCUMS TO THE VERY HIGHEST ELEVATIONS THROUGH EARLY THIS EVENING. THUNDER WILL ACCOMPANY THE PRECIP TODAY WITH LI VALUES DOWN TO NEAR -2C. THIS WILL HELP MIX STRONG WINDS ALOFT WITH ANY STORMS TO THE SFC SO VERY GUSTY CONDITIONS ARE LIKELY BY LATE TODAY WITH LCL AREAS OF BLOWING DUST. UPGRADED THE NORTHERN HIGH MOUNTAIN ZONES TO A WARNING AND SPREAD WINTER WX ADVISORIES TO SURROUNDING AREAS FOR THE NORTH AND WEST. SNOW ACCUMS WILL BE NEAR 1 FT FOR AREAS ABOVE 9000 FT IN THE WARNING AREA. SINCE MOST OF THE SOUTHWEST MTS WILL SEE ACCUMS WELL BELOW WARNING CRITERIA AND ANY SIGNIFICANT IMPACTS WILL BE FOR A VERY SMALL PORTION OF THE GILA REGION...WILL GO WITH AN ADVISORY. THE MAIN ACCUMULATION PERIOD FOR THE SANGRE DE CRISTOS WILL BE LATE TONIGHT THROUGH SATURDAY AS THE POST COLD FRONTAL AIRMASS TAKES HOLD OF THE REGION AND FOCUSES OROGRAPHIC INSTABILITY ALONG THE WEST SLOPES. TEMPS WILL BE MUCH COLDER FOR SATURDAY WITH MOST AREAS NOT ABLE TO RISE OUT OF THE 30S AND 40S. SNOW SHOWERS WILL ALSO CONTINUE FOR MOST OF THE REMAINDER OF THE HIGH TERRAIN. VERY WINDY CONDITIONS ARE STILL LIKELY OVER THE EASTERN PLAINS BUT THE GREATEST POTENTIAL FOR HIGH WINDS MAY BE OVER A MORE LIMITED AREA ALONG I-40...SO WILL WAIT TO MAKE ANY DECISIONS UNTIL LATER. SUNDAY WILL FEATURE ANOTHER WEAK DISTURBANCE TRANSLATING OVER MAINLY SOUTHERN NM. THIS WILL HELP KEEP COLD TEMPS IN PLACE AND PERHAPS ALLOW SOME FLURRIES/SNOW SHOWERS TO LINGER OVER THE HIGH TERRAIN. BEYOND SUNDAY...THE WEATHER WILL MODERATE GRADUALLY WITH SPECTACULAR CONDITIONS EXPECTED FOR ALL OF NEXT WEEK. GUYER .FIRE WEATHER... FINALLY SOME BETTER AGREEMENT IN THE MODELS FOR OUR STORM SYSTEM WHICH WILL EJECT EASTWARD FROM S CA LATE TODAY AND PASS EASTWARD ALONG THE NORTHERN NM BORDER SATURDAY. WETTING PRECIP EXPECTED MAINLY TODAY THROUGH SATURDAY STILL LOOKS TO FAVOR THE NORTHERN AND WESTERN MOUNTAINS...BUT NOW IT LOOKS LIKE ONLY SPOTTY WETTING PRECIP WILL FALL AT LOWER ELEVATIONS OF CENTRAL AND WESTERN NM WITH ONLY SPOTTY LIGHT PRECIP IN DOWNSLOPING FLOW ACROSS THE EAST. A TRAILING UPPER LEVEL TROUGH WILL KEEP THE WEATHER SHOWERY ON SUNDAY WITH LITTLE OR NO ADDITIONAL ACCUMULATION. ASIDE FROM NEARLY A FOOT OF SNOW ON THE HIGHER WEST SLOPES OF THE MOUNTAINS NEAR THE CO BORDER...THE MAIN IMPACT OF THIS WEEKENDS STORM SYSTEM WILL PROBABLY BE THE WINDS. THE TRACK OF THE UPPER LOW WILL STEER THE POLAR JET ACROSS SOUTHERN AND EASTERN AREAS TODAY. SPEEDS ALOFT WILL PEAK IN STRENGTH OVER SE AREAS TONIGHT AS LOWER ELEVATION SURFACE WINDS DECOUPLE...THEN THE SPEED MAXIMUM WILL SHIFT EAST OF OUR AREA GRADUALLY ON SATURDAY. FURTHER...A STRONG BACK DOOR COLD FRONT WILL DIVE SOUTHWARD THROUGH THE PLAINS SATURDAY NIGHT AND SUNDAY KEEPING WINDS STRONG ACROSS FAR EASTERN AREAS THROUGH SUNDAY AFTERNOON. SW WIND GUSTS TO 50 MPH WILL IMPACT MUCH OF THE AREA FROM THE GILA CLIFF DWELLINGS TO CLAYTON TODAY. AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WITH THESE WINDS EAST OF RATON PASS AND ALONG THE CO BORDER THIS AFTERNOON. BREEZY TO WINDY CONDITIONS WILL PERSIST ALONG THE E SLOPES OF THE CENTRAL MOUNTAIN CHAIN TONIGHT AS A PACIFIC COLD FRONT CROSSES FROM THE WEST. WEST THEN NW WINDS WILL REACH AROUND 55 MPH ACROSS EASTERN NM SATURDAY...ESPECIALLY IN THE VICINITY OF THE INTERSTATE 40 CORRIDOR. THEN...NORTHERLY WINDS ACROSS THE FAR EASTERN PLAINS SATURDAY NIGHT AND SUNDAY SHOULD PEAK AROUND 40 MPH TO PERHAPS 45 MPH. HIGH TEMPERATURES OVER THE WEEKEND WILL VARY FROM A FEW TO 18 DEGREES BELOW NORMAL...THEN TEMPERATURES WILL GRADUALLY WARM THROUGH THE FIRST HALF OF THE COMING WORK WEEK AS A LOW AMPLITUDE RIDGE OF HIGH PRESSURE DEVELOPS OVER THE SW US. AFTER GOOD TO EXCELLENT VENTILATION TODAY AND SATURDAY...VENT RATES WILL BEGIN TO DECREASE ACROSS THE NW ON SUNDAY WITH A BROAD SWATH OF FAIR TO POOR VENTILATION ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN ON MONDAY. PATCHES OF POOR VENTILATION WILL CONTINUE TO PLAGUE NORTHERN... CENTRAL AND WESTERN AREAS INTO THE COMING WORK WEEK. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING ZONES... NMZ507>509-519>533-537-539-540. WINTER WEATHER ADVISORY FROM 6 PM MST THIS EVENING TO 6 AM MDT SUNDAY FOR THE FOLLOWING ZONES...NMZ502>506-508-515-516. WINTER STORM WARNING FROM 6 PM MST THIS EVENING TO 6 AM MDT SUNDAY FOR THE FOLLOWING ZONES...NMZ510>514. && 41
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 544 AM MST FRI MAR 8 2013 NMZ501>540-091300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 544 AM MST FRI MAR 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL DEVELOP THIS AFTERNOON AND EVENING FOR THE SOUTHWEST MOUNTAINS EASTWARD ACROSS THE LOWER RIO GRANDE VALLEY INTO MOST OF THE EASTERN PLAINS. RAIN AND SNOW WILL SPREAD EAST TODAY WITH SNOW LEVELS AROUND 8500 FEET. A FEW THUNDERSTORMS ACROSS THE AREA MAY PRODUCE GUSTY WINDS UP TO 50 MPH. RAIN WILL TURN TO SNOW TONIGHT FOR ALL AREAS WITH SIGNIFICANT ACCUMULATIONS EXPECTED FOR THE NORTHERN AND WESTERN HIGHER TERRAIN ABOVE 8500 FEET. A COUPLE INCHES ARE POSSIBLE FOR NORTHERN AND WESTERN VALLEYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 60 MPH ARE POSSIBLE FOR THE EASTERN PLAINS SATURDAY. SNOW WILL TAPER OFF TO SNOW SHOWERS OVER NORTHERN AND WESTERN NEW MEXICO...WITH THE GREATEST SNOWFALL ACCUMULATIONS FOCUSING OVER THE SANGRE DE CRISTO MOUNTAINS. A FEW SNOW SHOWERS WILL LINGER INTO SUNDAY FOR THE HIGHER TERRAIN. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUYER
7 heavy snow. Local standard time, as filed.
Snowfall amounts of 4-13 inches were reported.
Snowfall amounts of 5-10 inches were reported.
Snowfall amounts of 4-12 inches were reported.
Snowfall amounts of 10-26 inches were reported.
Snowfall amounts of 6-22 inches were reported.
Snowfall amounts ranging from 4-6 inches were reported across the area. Highway 64 from Clayton to Raton was closed due to multiple roll over accidents in adverse driving conditions due to snow and blowing snow. Reports of 70 people stranded along this stretch of road due to closure.
Snowfall amounts ranging from 2-4 inches were reported across the area. Highway 64 from Clayton to Raton was closed due to multiple roll over accidents in adverse driving conditions due to snow and blowing snow. Reports of 70 people stranded along this stretch of road due to closure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429414, 429413, 429415, 429416, 429417, 429418, 429419.